A family of permutations in S n is k-wise independent if a uniform permutation chosen from the family maps any distinct k elements to any distinct k elements equally likely. Efficient constructions of k-wise independent permutations are known for k = 2 and k = 3, but are unknown for k ≥ 4. In fact, it is known that there are no nontrivial subgroups of S n for n ≥ 25 which are 4-wise independent. Faced with this adversity, research has turned towards constructing almost k-wise independent families, where small errors are allowed. Optimal constructions of almost k-wise independent families of permutations were achieved by several authors.

Our first result is that any such family with small enough error is statistically close to a distribution which is perfectly k-wise independent. This allows for a simplified analysis of algorithms: an algorithm which uses randomized permutations can be analyzed assuming perfect k-wise independence, and then applied to an almost k-wise independent family. In particular, it allows for an oblivious derandomization of two-sided randomized algorithms which work correctly given any k-wise independent distribution of permutations.

Another model is that of weighted families of permutations, or equivalently distributions of small support. We establish two results in this model. First, we show that a small random set of n O(k) permutations w.h.p supports a k-wise independent distribution. We then derandomize this by showing that any almost 2k-wise independent family supports a k-wise independent distribution. This allows for oblivious derandomization of algorithms for search problems which work correctly given perfect k-wise independent distributions.

These results are all in fact special cases of a general framework where a group acts on a set. In the aforementioned case, the group of permutations acts on tuples of k elements. We prove all the above results in the general setting of the action of a finite group on a finite set.


Irreducible Representation Block Cipher Statistical Distance Small Support Independent Family 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AA07]
    Ailon, N., Alon, N.: Hardness of fully dense problems. Inform. and Comput. 205(8), 1117–1129 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  2. [AAK+07]
    Alon, N., Andoni, A., Kaufman, T., Matulef, K., Rubinfeld, R., Xie, N.: Testing k-wise and almost k-wise independence. In: STOC 2007, pp. 496–505. ACM, New York (2007)CrossRefGoogle Scholar
  3. [ABI86]
    Alon, N., Babai, L., Itai, A.: A fast and simple randomized algorithm for the maximal independent set problem. Journal of Algorithms 7, 567–583 (1986)MathSciNetzbMATHCrossRefGoogle Scholar
  4. [AGM03]
    Alon, N., Goldreich, O., Mansour, Y.: Almost k-wise independence versus k-wise independence. Inf. Process. Lett. 88, 107–110 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  5. [AH11]
    Austrin, P., Håstad, J.: Randomly supported independence and resistance. SIAM J. Comput. 40(1), 1–27 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  6. [AL11]
    Alon, N., Lovett, S.: Almost k-wise vs. k-wise independent permutations, and uniformity for general group actions. Electronic Colloquium on Computational Complexity, ECCC (2011)Google Scholar
  7. [AR11]
    Alagic, G., Russell, A.: Spectral Concentration of Positive Functions on Compact Groups. Journal of Fourier Analysis and Applications, 1–19 (February 2011)Google Scholar
  8. [Cam95]
    Cameron, P.J.: Permutation groups. In: Handbook of Combinatorics, vol. 1, 2, pp. 611–645. Elsevier, Amsterdam (1995)Google Scholar
  9. [Kas07]
    Kassabov, M.: Symmetric groups and expanders. Inventiones Mathematicae 170(2), 327–354 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  10. [KLP12]
    Kuperberg, G., Lovett, S., Peled, R.: Probabilistic existence of rigid combinatorial structures. In: Proceedings of the 44th Symposium on Theory of Computing, STOC 2012, pp. 1091–1106. ACM, New York (2012)CrossRefGoogle Scholar
  11. [KM94]
    Koller, D., Megiddo, N.: Constructing small sample spaces satisfying given constraints. SIAM Journal on Discrete Mathematics 7, 260–274 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  12. [KNR05]
    Kaplan, E., Naor, M., Reingold, O.: Derandomized Constructions of k-Wise (Almost) Independent Permutations. In: Chekuri, C., Jansen, K., Rolim, J.D.P., Trevisan, L. (eds.) APPROX and RANDOM 2005. LNCS, vol. 3624, pp. 354–365. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  13. [KORT01]
    Kueh, K., Olson, T., Rockmore, D., Tan, K.: Nonlinear approximation theory on compact groups. Journal of Fourier Analysis and Applications 7, 257–281 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  14. [KP82]
    Karp, R.M., Papadimitriou, C.H.: On linear characterizations of combinatorial optimization problems. SIAM Journal on Computing 11(4), 620–632 (1982)MathSciNetzbMATHCrossRefGoogle Scholar
  15. [Mas98]
    Maslen, D.: Efficient computation of fourier transforms on compact groups. Journal of Fourier Analysis and Applications 4, 19–52 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  16. [RS09]
    Roy, A., Scott, A.J.: Unitary designs and codes. Des. Codes Cryptography 53, 13–31 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  17. [RW06]
    Russell, A., Wang, H.: How to fool an unbounded adversary with a short key. IEEE Transactions on Information Theory 52(3), 1130–1140 (2006)MathSciNetCrossRefGoogle Scholar
  18. [RX10]
    Rubinfeld, R., Xie, N.: Testing Non-uniform k-Wise Independent Distributions over Product Spaces. In: Abramsky, S., Gavoille, C., Kirchner, C., Meyer auf der Heide, F., Spirakis, P.G. (eds.) ICALP 2010, Part I. LNCS, vol. 6198, pp. 565–581. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  19. [Vau98]
    Vaudenay, S.: Provable Security for Block Ciphers by Decorrelation. In: Morvan, M., Meinel, C., Krob, D. (eds.) STACS 1998. LNCS, vol. 1373, pp. 249–275. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  20. [Vau00]
    Vaudenay, S.: Adaptive-Attack Norm for Decorrelation and Super-Pseudorandomness. In: Heys, H.M., Adams, C.M. (eds.) SAC 1999. LNCS, vol. 1758, pp. 49–61. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  21. [Vau03]
    Vaudenay, S.: Decorrelation: a theory for block cipher security. Journal of Cryptology 16(4), 249–286 (2003)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Noga Alon
    • 1
    • 2
  • Shachar Lovett
    • 2
  1. 1.Tel-Aviv UniversityIsrael
  2. 2.Institute for Advanced StudyUSA

Personalised recommendations